Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 27, 2002, 9:13 AM CDT for Gregg County, Smith County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 9:13 AM CDT (14:13 UTC)
- Expired
- Aug 27, 2002, 10:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Gregg County, TX, Smith County, TX
The radar
The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:25 AM CDT | Thunderstorm Wind 57 E | White Oak, TX | Numerous trees down including trees across two homes causing moderate to light roof damage. |
| Aug 27, 9:30 AM CDT | Thunderstorm Wind 59 M | Kilgore, TX | Numerous trees down and power lines snapped near US 259 just north of town and along TX-135 and TX-31. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 2.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
487 WUUS54 KSHV 271413 SVRSHV TXC183-423-271515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 912 AM CDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREGG COUNTY IN NORTHEAST TEXAS SMITH COUNTY IN NORTHEAST TEXAS * UNTIL 1015 AM CDT * AT 912 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTH OF GLADEWATER TO 6 MILES WEST OF TYLER...MOVING SOUTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LIBERTY CITY...CLARKSVILLE CITY AT 920 AM CDT WHITEHOUSE...WHITE OAK...KILGORE AT 925 AM CDT LONGVIEW...ARP AT 930 AM CDT THIS LINE OF STORMS WILL LIKELY PRODUCE WIDESPREAD WIND DAMAGE TO TREES...POWER LINES...AND BUILDINGS. TAKE COVER...NOW REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... GREGG COUNTY IN NORTHEAST TEXAS SMITH COUNTY IN NORTHEAST TEXAS UNTIL 1015 AM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:13 AM CDT, 2 hours earlier.
Area forecast discussion, Aug 27, 7:13 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 713 AM CDT TUE AUG 27 2002 SENT OUT AN UPDATE SHORTLY BEFORE SEVEN FOR SEVERE THUNDERSTORM WATCH FOR EAST TEXAS...MCS CONTINUES TO ROLL SOUTHEAST INSTEAD OF DROPPING SOUTH. THE LINE IS WEAKENING SOME...HOWEVER WINDS IN EXCESS OF 60 MPH HAVE OCCURRED WITH THE LINE OVER NIGHT. IV PREV NUMBERS... SHV 96/71/96/70 1111 MLU 93/68/93/68 0000 TXK 95/70/95/69 1111 TYR 95/73/96/72 2111 LFK 96/72/96/70 2222 .SHV...NONE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:23 AM CDT | Severe Thunderstorm Warning | SHV | Franklin, Wood | 52 min |
| Aug 27, 8:48 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Upshur | 57 min |
| Aug 27, 9:27 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Rusk | 63 min |
| Aug 27, 9:32 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 43 min |
| Aug 27, 9:51 AM CDT | Severe Thunderstorm Warning | SHV | Panola | 54 min |
| Aug 27, 10:21 AM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches, Shelby | 54 min |
| Aug 27, 10:51 AM CDT | Severe Thunderstorm Warning | SHV | Angelina, San Augustine | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.